Monday, 12 November 2012

Drugs are bad....

.... And if you don't believe me, ask your dad.

The sort of drugs that Eminem was referring to in those lyrics that I have made use of in my title, are the illegal sort associated with addiction and crime. This post is about the sort that your GP prescribes. The sort of drugs that you take in good faith, believing that they will restore you to health. It doesn't always work out that way.

My daughter was prescribed Trimethoprim for an infection. The box of tablets included an information leaflet that detailed some possible side effects. The size of the text was tiny - unreadable to my middle aged eyes. We did make more of an effort to read it when she developed an itchy rash and burning sensation on her legs and arms and in particular, her feet. Sure enough, the fourth bullet point of possible side effects was skin rashes which may be itchy. 

The first bullet point outlined possible allergic reactions - puffy swollen face, tongue or body..... shortness of breath.. collapse.

My first husband claimed to be allergic to eggs. He was not as allergic to eggs as he liked to think and did develop a taste for fried egg sandwiches.

He also claimed that a wasp or bee sting would kill him. When he was stung by a wasp through his cotton handkerchief, he claimed that it was the handkerchief that saved him from death.

I never paid much attention to his claims. I was sure that they were unjustifed fears instilled into him by an overpowering mother who possibly was allergic to everything.

I did on one occasion regret my dismissal of his supposed allergies.

He had been unwell. He was prescribed penicillin. He was feeling quite empowered that he had completed the whole course without ill effect and perhaps was made of stronger stuff than his mother would have had him believe. It wasn't until about a week after he had taken the last capsule that the allergic reaction occured.

It started with a hot red patch on his arm.

The patch spread.

He began to feel so uncomfortably hot that he decided to immerse himself in a cool bath.

There is much that I am happy to forget about the years that I spent in that marriage but I never want to forget the image of him lowering himself into the water. His throbbing, red buttocks had swollen to resemble the rear end of a sexually receptive female baboon. You could almost hear the hiss of water turning to steam as he lowered! It was undeniably funny!

The reaction was so far removed in time from the taking of the penicillin that we did not associate the two immediately.

It all happened so quickly and the comedy of the moment turned to concern when the cooling effect of the water offered no relief.

We called the doctor.

By the time the doctor arrived (doctors still did house calls in those days) his tongue was swelling in his mouth making it difficult for him to breathe. It was all very scary. According to the information in my daughter's Trimethropim, the next stage would have been collapse.

Antihistimines provided the relief that the cold bath stood no chance of doing. He made a full recovery. The doctor said that it was common for the allergic reaction to take place some days after the penicillin was stopped.

Did I feel guilty that I had found the early stages of his allergic reaction funny? Yes, I did. Do I still feel guilty all these years and one acrimonious divorce later? Yes, I do. Will the image in my mind of him lowering his mighty red butt into the cold water ever lose its power to make me need to suppress a smile of mirth? Never!


  1. What a funny and interesting post.
    But moving on from the ex, is your Daughter recovered? Hope so.
    Couple of things I have personally learned in the past week.
    Aaron and I BOTH started diarhoea on Tuesday and both recovered on Friday but we were VERY ill. When I called my sister in law who is a qualified paediatrician, I said he has now vomited, as much as it pains me, does that mean we need to go to the Doc, to which she said no, which REALLY surprised me. I said "but my Mum says that because the D has been going on for longer than 24/48 hours AND has now changed to the addition of vomiting, surely we should". She explained very patiently that it is normal for D to go on longer if it is due to a virus and NOT food. She said the Doc would suggest Dioralyte which we could get over the counter anyway (hubby did) and they MAY prescribe antibiotics which if not for the exact strain of virus (unlikely) would aggravate his/our diarhoea. So she said safest thing is look after him, and keep up his fluids, till we get better. We Googled it and on a reliable website found out about the BRAT diet (bananas, rice, apples and toast) and while he was sick that was all we allowed, and we both speedily recovered once I did that, and took him off his bottles (it was the rejection of a bottle that made him V).
    THEN I saw her at the weekend and she was delighted to hear we'd recovered and she also informed me they have developed a vaccine for our type of viral diarhoea. We BOTH agreed we'd rather have 3 days of sickness than unnecessarily poison our systems with a vaccine. Don't get me wrong she is very conformist and agrees with them in the main, but thinks that is one too far.

    Back to your post. When I was 18 me and my hubby read the side effects of the "pill" and we were both so horrified we opted for condoms and have used them for over 2 decades. Side effects are important. It was nice that we made a joint decision even though it was and is my body.

    Liska xx

  2. My daughter recovered from the itchy rash as soon as she stopped taking the Trimethroprim. The alternative antibiotic that she was prescribed did not cause any nasty side effects but she still doesn't feel that she is fully recovered from the underlying infection.

    I'm sure that there are many times when drugs are a complete life saver but I always try alternatives before resorting to them. x


Related Posts Plugin for WordPress, Blogger...